Oklahoma, 2015

Flood in Oklahoma, May 29 to 31, 2015

May 29 to 31, 2015 · NWS TSA · 1 event in 1 county or zone

Several periods of widespread, heavy rain occurred on May 28th and 29th. This resulted in moderate flooding of the Arkansas River near Muskogee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Several periods of widespread, heavy rain occurred on May 28th and 29th. This resulted in moderate flooding of the Arkansas River near Muskogee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 29, 5:22 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, May 29, 5:22 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
622 PM CDT FRI MAY 29 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
FOR THE 0Z TAFS... THUNDERSTORMS WITH MVFR CONDITIONS WILL
CONTINUE TO PREVAIL AT ALL BUT NORTHEAST OKLAHOMA SITES OVER THE
NEXT FEW HOURS. RAIN WILL SLOWLY MOVE OFF TO THE EAST... WITH -RA
LINGERING INTO THE OVERNIGHT HOURS. MVFR CEILINGS WILL LIKELY PREVAIL
THROUGHOUT MOST OF THE 24 HOUR FORECAST PERIOD AREAWIDE.

&&

.PREV DISCUSSION... /ISSUED 311 PM CDT FRI MAY 29 2015/

DISCUSSION...
NEAR TERM...TORNADO WATCH FOR FAR ERN OK/NW AR UNTIL 7 PM. HAVE SEEN
SUPERCELL STRUCTURES ALONG LEADING EDGE OF PRECIPITATION SHIELD THAT
IS GRADUALLY ADVANCING NORTH AND EAST. GIVEN THE LOW LCL ENVIRONMENT
AND FAVORABLE LOW-LEVEL WIND FIELDS...A FEW TORNADOES WILL BE
POSSIBLE OVER THE NEXT FEW HOURS.

WITH PRECIPITABLE WATER VALUES RUNNING AROUND 1.5-2.0
INCHES...RAINFALL RATES WILL CONTINUE TO BE VERY EFFICIENT WITH
POCKETS OF 1-2 INCHES/PER HOUR LIKELY. THIS ACTIVITY WILL
GRADUALLY TRANSLATE EAST THROUGH THE EVENING AS THE MAIN TROF AXIS
SHIFT EAST. THE COLD FRONT CURRENTLY ENTERING KS WILL MOVE INTO NE
OK AFTER MIDNIGHT...AND THERE COULD BE SOME ADDITIONAL DEVELOPMENT
ALONG THIS BOUNDARY AS WELL AS OTHER SHOWERS/STORMS APPROACHING FROM
THE WEST.

FORECAST UNCERTAINTY IS BIT HIGHER GOING INTO SATURDAY AS THE LATEST
MODEL GUIDANCE HAS SPED UP THE COLD FRONT/ARRIVAL OF DRIER AIR. HAVE
LOWERED POPS A BIT FOR TOMORROW AS MAIN TROF AXIS WILL HAVE ALREADY
PASSED TO OUR EAST. WILL LIKELY LEAVE THE FLASH FLOOD WATCH AS
IT...BUT THERE IS THE POSSIBILITY THAT IT PORTIONS OF IT WILL BE
CLEARED EARLIER THAN 00Z SUNDAY.

DRIER NWLY FLOW ALOFT WILL EVENTUALLY BE REPLACED BY UPPER
RIDGING/HIGHER MID-LEVEL HEIGHTS...BRINGING A WELCOMED PERIOD OF
MUCH DRIER WEATHER FOR THE LATTER PART OF THE WEEKEND AND WELL INTO
NEXT WEEK. THERE MAY BE A FEW MAINLY AFTERNOON STORMS ACROSS
SE OK/WRN AR TOWARD THE END OF THE WEEK...BUT COVERAGE IS EXPECTED
TO REMAIN LIMITED.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM SATURDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 PM SATURDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

AVIATION...06
Hazardous weather outlook, May 29, 12:58 PM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
158 PM CDT FRI MAY 29 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
158 PM CDT FRI MAY 29 2015

...SEVERE WEATHER AND FLOODING THIS AFTERNOON AND EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TORNADO.
        RISK...LIMITED.
 	AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
 	AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA..AREA...EASTERN OKLAHOMA THIS AFTERNOON...THREAT EXPANDS
        EAST THIS AFTERNOON..AND INTO WEST CENTRAL AND NORTHWEST
        ARKANSAS BY THIS EVENING.

	ONSET...ONGOING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA THIS AFTERNOON...THREAT EXPANDS
        EAST THIS AFTERNOON...AND INTO WEST CENTRAL AND NORTHWEST
        ARKANSAS BY THIS EVENING.

        ONSET...ONGOING.

DISCUSSION...

INCREASED WIND SHEAR IN THE LOWEST LEVELS WILL RESULT IN A LIMITED
TORNADO AND SEVERE WIND RISK THIS AFTERNOON AND EVENING ACROSS PARTS
OF EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS. AREAS
ALONG AND EAST OF HIGHWAY 69 WILL RISK FOR ISOLATED TORNADOES AND
SEVERE STRAIGHT LINE WINDS TO 60 MILES AN HOUR THIS AFTERNOON. THE
SEVERE RISKS WILL INCREASE LATER THIS AFTERNOON AND INTO THE EVENING
ACROSS WEST CENTRAL...AND NORTHWEST ARKANSAS.

INCREASING AREAL COVERAGE OF RAIN OCCURRING THIS AFTERNOON
ACROSS EASTERN OKLAHOMA AND HAS RESULTED IN ADDITIONAL FLOODING
ACROSS PARTS OF NORTHEAST OKLAHOMA. THIS ACTIVITY WILL IMPACT WEST
CENTRAL AND NORTHWEST ARKANSAS BY THIS EVENING...AND CONTINUE INTO
TONIGHT. THEREFORE...THE RISK FOR LOCALLY HEAVY RAINFALL AND
FLOODING WILL CONTINUE ACROSS THOSE AREAS OVERNIGHT AS THE RAIN AXIS
MOVES EAST. AREAL FLOODING NEAR THE MAIN STEM RIVERS AND LAKES WILL
BE MAINTAINED AS WELL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER
ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A QUIETER UPPER LEVEL PATTERN WILL BEGIN TO TAKE SHAPE OVER THE
WEEKEND AND INTO NEXT WEEK...RESULTING IN MUCH DRIER CONDITIONS
COMPARED TO WHAT WAS OBSERVED DURING THE MONTH OF MAY. ONLY LOW
THUNDERSTORM CHANCES ARE IN THE FORECAST FOR PARTS OF THE AREA
THROUGH NEXT WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
PLEASE NOTE THAT AREAL FLOODING WILL LIKELY CONTINUE INTO NEXT
WEEK...ESPECIALLY IN AREAS WHERE AREA LAKES AND ARE NEAR OR OVER FULL
CAPACITY...AND RIVERS THAT HAVE BEEN IN A PROLONGED PERIOD OF AT
LEAST MODERATE FLOODING.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 29, 4:17 PM CST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
517 PM CDT FRI MAY 29 2015

ARZ001-010-292245-
BENTON AR-WASHINGTON AR-
517 PM CDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     CENTRAL BENTON AND NORTHEASTERN WASHINGTON

AT 517 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF GOSHEN...MOVING NORTH AT 40 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...SHADY GROVE...LOWELL...WAR EAGLE...
MONTE NE...SPRINGDALE...GOSHEN...JOHNSON...SONORA AND OAK GROVE.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3630 9424 3631 9391 3602 9398 3600 9414
TIME...MOT...LOC 2217Z 178DEG 34KT 3604 9407
Local storm report, May 29, 4:32 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
532 PM CDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TORNADO          5 S WEBBERS FALLS       35.44N 95.13W
05/29/2015                   MUSKOGEE           OK   BROADCAST MEDIA

            DAMAGE TO A STORAGE SHED. TREE DAMAGE. ALL COINCIDENT
            WITH STRONG CIRCULATION ON RADAR AND TORNADIC DEBRIS
            SIGNATURE. DAMAGE LOCATED NEAR THE INTERSECTION OF E1090
            ROAD AND N4440 ROAD.

&&

KAH
Local storm report, May 29, 4:37 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
537 PM CDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     FLASH FLOOD      WAGONER                 35.96N 95.37W
05/29/2015                   WAGONER            OK   TRAINED SPOTTER

            SIGNIFICANT FLOODING IN THE COMMUNITY OF WAGONER. HOMES
            EVACUATED.

&&

KAH
Local storm report, May 29, 4:43 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
543 PM CDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     FLASH FLOOD      3 ENE OWASSO            36.29N 95.80W
05/29/2015                   ROGERS             OK   TRAINED SPOTTER

            SIGNIFICANT FLOODING ON 96TH STREET NORTH ON THE EAST
            SIDE OF OWASSO. PUBLIC REPORTS OF HIGH WATER OVER THE
            ROAD BETWEEN 145TH AND 161ST.

0539 PM     FLASH FLOOD      3 E OWASSO              36.27N 95.80W
05/29/2015                   ROGERS             OK   PUBLIC

            86TH STREET NORTH IS CLOSED BETWEEN 145TH AND 161ST IN
            THE CENTENNIAL PARK AREA.

&&

KAH
Local storm report, May 29, 5:14 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
614 PM CDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     FLOOD            5 NNE ONETA             36.09N 95.67W
05/29/2015                   WAGONER            OK   BROADCAST MEDIA

            ADAMS CREEK FLOWING OVER THE ROAD AT 46TH STREET SOUTH
            AND EAST 257TH AVENUE.

&&

KAH
Special weather statement, May 29, 5:32 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
632 PM CDT FRI MAY 29 2015

ARZ002-300000-
CARROLL AR-
632 PM CDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     NORTHEASTERN CARROLL

AT 632 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHWEST
OF GREEN FOREST...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...BLUE EYE...OAK GROVE...
DENVER...GREEN FOREST...COIN AND URBANETTE.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3625 9337 3631 9357 3651 9354 3650 9330
      3649 9329 3644 9329
TIME...MOT...LOC 2332Z 203DEG 30KT 3636 9346

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Muskogee

When
May 29, 7:15 PM CST to May 31, 11:59 PM CST
Where
Muskogee County, 0.35 mi N of Chase to 1.59 mi SE of Bacone
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.805, -95.349

The Arkansas River near Muskogee rose above its flood stage of 28 feet at 8:15 pm CDT on May 29th. The river crested at 32.39 feet at 9:45 am CDT on the 30th, resulting in moderate flooding. Agricultural land was inundated by flood water. The river remained in flood through the end of the month, falling below flood stage at 2:15 pm CDT on June 2nd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2015Every state in 2015This day in weather historyWarnings in Oklahoma, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 583582.